South Carolina, 2017

Flash Flooding and Hail in South Carolina, May 22, 2017

May 22, 2017 · NWS CAE · 10 events in 4 counties and zones

A moist and unstable environment ahead of an approaching cold front allowed scattered showers and thunderstorms to develop, some of which produced locally heavy rain along with wind damage and small hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
$500
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

A moist and unstable environment ahead of an approaching cold front allowed scattered showers and thunderstorms to develop, some of which produced locally heavy rain along with wind damage and small hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at May 22, 12:47 PM EST, 3 minutes earlier.

Area forecast discussion, May 22, 12:47 PM EST, 3 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
147 PM EDT Mon May 22 2017

.SYNOPSIS...
A frontal boundary will stall just near the forecast area today
through Tuesday, with showers and thunderstorms likely in
advance of the front. The cold front will finally be moving east
of the region by Thursday, with drier and cooler air taking
hold for the end of the week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Fog has for the most part mixed out this morning, and stratus is
lifting and thinning. An upper level trough will deepen over
the central and eastern CONUS today. Surface low pressure over
the western Gulf will move northeastward toward the area. A
frontal boundary will be located across NC, leaving the local
area in the warm sector ahead of an approaching cold front.
Clearing skies have allowed the surface to heat rapidly this
morning, and instability has increased, and will continue to
increase. Lifted Index values will be -4 to -7, with surface
based CAPE up to 3000 J/kg. Scattered showers and thunderstorms
will develop this afternoon with coverage increasing this
evening. Shear is only around 25 kts, but SPC has the entire
area outlooked for a marginal risk of severe storms, with strong
winds being the biggest threat. Additionally, precipitable
water values will increase to around 2 inches, and widespread
moderate rain, with locally heavy rain is expected. Based on
model trends and heavy rain potential will issue a Flash Flood
Watch for the entire area through Wednesday night. High
temperatures today will mostly be in 80s.

PW values overnight will remain high at around 2 inches. This
will aid in the potential for heavy rainfall across much of the
forecast area through the middle of the week.  The main focus
will remain on the heavy rainfall although moderate instability
in the warm sector and moderately strong 0-1 km shear suggest a
severe thunderstorm threat.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
Flash flood watch posted due to increased threat for heavy rain
associated with stalled frontal boundary and anomalously high
precipitable water. There is also a marginal risk of severe
thunderstorms especially in the south Midlands and CSRA
associated with strengthening low level jet 40 to 50 kts early
in the day and possible weak meso-low tracking northeast along
the front through the afternoon...

Upper trough over the upper Midwest diving southeast into the
lower Mississippi valley during the period. Several short wave
troughs will rotate through the base of the trough and track
northeast into the Carolinas and Georgia. The surface frontal
boundary will move into central SC and east central Georgia
early Tuesday. The models appear to suggest a surge of moisture
early in the day with precipitable water near 2 inches. Short
wave trough moving through the area along with a weak surface
low/meso low should lead to numerous showers and a few
thunderstorms in the morning through early afternoon. A few of
these storms may be severe...especially south of the front in
the south Midlands and CSRA. Concern with enhanced 0-1 km SR
Helicity southeast through the afternoon. But the main threat
remains heavy rain due to training of storms near stalled front.
WPC has region in slight risk of excessive rainfall. There may
be a lull late in the day as stronger short waves move to the
north and east. However...air mass will be moderately unstable
and front remains in the area focusing low level convergence.
The front may move north to near the SC/NC border during the
overnight and the rain may diminish somewhat as short waves move
to the northeast...but air mass remains moist and unstable.

Another surge of moisture on Wednesday ahead of cold front and
the flash flood threat continues along with marginal severe
weather threat. Mos guidance consensus used for temperatures.

QPF amounts through Wednesday night of 2.5 to 3 inches with
locally higher amounts.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
The front should be east of the area Thursday, but with cold
temperatures aloft the area may still see isolated showers
through the afternoon. Drier and cooler air should then spread
over the region for the end of the week but warming again by
weekend. A front to the north may move south into the area late
in the weekend resulting in isolated afternoon convection.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
Variable conditions through the TAF period.

Conditions are improving at the TAF sites but are generally MVFR
to VFR. Low stratus had been the primary restriction, but is
lifting and thinning with increased low-level mixing. With a
frontal boundary approaching from the west and deep moisture in
the area, showers and thunderstorms are expected to develop in
the afternoon and evening. Have included VCTS from 18z through
03Z at AGS/DNL/OGB and 20z CAE/CUB and will adjust as confidence
improves. Rain chances will increase late tonight as upper
energy crosses the area and moisture deepens. Ceilings expected
to lower to MVFR and visibility restrictions are expected in
heavy rain.

EXTENDED AVIATION OUTLOOK...Restrictions expected in scattered
to widespread convection Tuesday through Thursday.

&&

.HYDROLOGY...
With areas of heavy rain possible across the river basin in the
Upstate and Midlands during the next 24-36 hrs moderate rises
are expected on the area rivers. This may lead to river flooding
and will be monitored closely.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...Flash Flood Watch through Thursday morning for GAZ040-063>065-
     077.
SC...Flash Flood Watch through Thursday morning for SCZ015-016-018-
     020>022-025>031-035>038-041.

&&

SYNOPSIS...99
NEAR TERM...99
SHORT TERM...99
LONG TERM...99
AVIATION...99
HYDROLOGY...
Hazardous weather outlook, May 22, 2:49 AM EST, 10 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Columbia SC
349 AM EDT Mon May 22 2017

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-230800-
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
349 AM EDT Mon May 22 2017

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and Tonight.

Periods of heavy rainfall will be possible through tonight. This may
cause localized flooding across the area, especially in low lying and
poor drainage areas.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Additional heavy rainfall will be possible Tuesday through Wednesday.
This will also have the potential to cause localized flooding across
the area, especially in low lying and poor drainage areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Columbia radar (KCAE), 17 km away, was scanning. The volume nearest the first event began at 17:48 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 3 flash flood, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Richland

When
May 22, 12:50 PM EST to 12:55 PM EST
Where
Richland County, 0.9 mi NE of Forest Acres
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
34.040, -80.970

Report received via social media of a tree down on Cedar Springs Rd in Columbia.

Hail, Lexington

When
May 22, 1:05 PM EST to 1:06 PM EST
Where
Lexington County, 0.9 mi SE of Happy Town
Measured
0.25 in hail
Property damage
$100
Crop damage
$100
Reported by
Public
Coordinates
33.990, -81.070

Report received via social media of pea size hail in West Columbia.

Flash Flood, Lexington

When
May 22, 1:17 PM EST to 1:45 PM EST
Where
Lexington County, 0.74 mi W of Green Hill to 0.39 mi E of Happy Town
Cause
Heavy Rain
Property damage
$5,000
Crop damage
$100
Reported by
State Official
Coordinates
33.999, -81.063

Multiple reports of flooded roadways and flooded cars in West Columbia and Cayce. The locations included C Ave and 9th St, 9th St and Meeting St, 1000 block of Sunset Blvd, Charleston Hwy and Hart St, and Jarvis Klapman and Augusta Hwy (US Hwy 1). The Walmart on US Hwy 1 near Interstate 26 had flooding in the parking lot.

Thunderstorm Wind, Lexington

When
May 22, 1:32 PM EST to 1:37 PM EST
Where
Lexington County, 0.77 mi WSW of Green Hill
Measured
55 kt (63 mph) estimated gust
Reported by
State Official
Coordinates
33.997, -81.063

Trees and power lines were downed at Buff St and Sunset Blvd (US Hwy 378) in West Columbia.

Hail, Saluda

When
May 22, 1:35 PM EST to 1:36 PM EST
Where
Saluda County, 2.7 mi WSW of Merchant
Measured
0.25 in hail
Property damage
$100
Crop damage
$100
Reported by
CoCoRaHS
Coordinates
34.019, -81.715

CoCoRaHS observer SC-SL-6 reported pea size hail, with minor leaf damage, 3.5 miles ENE of Saluda.

Flash Flood, Richland

When
May 22, 1:40 PM EST to 2:00 PM EST
Where
Richland County, 0.72 mi NW of Olympia Mills to 0.74 mi NW of Olympia Mills
Cause
Heavy Rain
Property damage
$100
Crop damage
$100
Reported by
Law Enforcement
Coordinates
33.988, -81.027

Columbia Police reported flash flooding at Main St and Whaley St. Rocky Branch Creek in flood.

Thunderstorm Wind, Newberry

When
May 22, 1:40 PM EST to 1:45 PM EST
Where
Newberry County, 2.2 mi SW of New Hope
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.300, -81.460

Newberry County Sheriff reported trees down on US Hwy 176.

Thunderstorm Wind, Newberry

When
May 22, 1:40 PM EST to 1:45 PM EST
Where
Newberry County, 2.38 mi WSW of New Hope
Measured
60 kt (69 mph) estimated gust
Reported by
County Official
Coordinates
34.310, -81.470

Several trees were downed, and a tin roof was blown off, on US Hwy 176 between Mud Creek Rd and Hwy 219.

Thunderstorm Wind, Saluda

When
May 22, 1:50 PM EST to 1:55 PM EST
Where
Saluda County, 2.76 mi N of Saluda
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
34.040, -81.770

Report of a tree down on Butler Rd, a power line down on Long Rd, and a tree limb down on a power line on Newberry Hwy near Church Rd. Time estimated.

Flash Flood, Richland

When
May 22, 2:00 PM EST to 2:30 PM EST
Where
Richland County, 0.95 mi NW of Woodfield to 0.87 mi NW of Woodfield
Cause
Heavy Rain
Property damage
$100
Crop damage
$100
Reported by
Law Enforcement
Coordinates
34.041, -80.940

Flash flooding reported on Percival Rd at Northshore Rd at Gills Creek.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2017Every state in 2017This day in weather historyWarnings in South Carolina, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 696435, 696453, 696444, 696446, 696452, 696447, 696448, 696449, 696450, 696451.